Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Omaha, NE

March 28, 2012Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 28, 2012, 10:07 PM CDT for Richardson County, Nebraska. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2012, 10:07 PM CDT (03:07 UTC)
Expired
Mar 28, 2012, 10:25 PM CDT
In force
18 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Richardson County, NE

The radar

The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 10:30 PM CDTHAIL 19 S Humboldt, NENICEKL TO QUARTER SIZE HAIL. ENOUGH HAIL TO MAKE THE GROUND WHITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KOAX 290307
SVROAX
NEC147-290345-
/O.NEW.KOAX.SV.W.0002.120329T0307Z-120329T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1007 PM CDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1045 PM CDT

* AT 1005 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR BERN...OR 19 MILES WEST OF FALLS CITY...AND MOVING NORTHEAST 
  AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  HUMBOLDT...VERDON AND DAWSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4025 9593 4019 9564 4017 9562 4000 9583
      4000 9600
TIME...MOT...LOC 0305Z 214DEG 14KT 4002 9597 
WIND...HAIL <50MPH 1.00IN

$$
FOBERT
1 follow-up statement
026 
WWUS53 KOAX 290325
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1025 PM CDT WED MAR 28 2012

NEC147-290355-
/O.CAN.KOAX.SV.W.0002.000000T0000Z-120329T0345Z/
RICHARDSON NE-
1025 PM CDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR RICHARDSON COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4025 9593 4019 9564 4017 9562 4000 9583
      4000 9600
TIME...MOT...LOC 0325Z 214DEG 14KT 4002 9597 

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:59 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 28, 6:59 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT WED MAR 28 2012

.AVIATION...
00Z TAFS FOR KOMA...KLNK AND KOFK.

SOME CONVECTIVE POTENTIAL WILL EXIST THROUGH MUCH OF THE PERIOD
AT ALL THREE SITES. WARM FRONT LOCATED SOUTH OF THE AREA AT 00Z
WILL LIFT NORTHEAST TONIGHT IN ADVANCE A COLD FRONT MOVING INTO
THE AREA ON THURSDAY AFTER 18Z. LOWER CIGS SPREAD INTO THE AREA
AFTER 06Z WITH MVFR CONDITIONS DEVELOPING AND PERSIST
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT WED MAR 28 2012/

DISCUSSION...

MAIN FORECAST PROBLEM TONIGHT WILL BE INCREASING CHANCES FOR CONVECTION
AS A WEAK IMPULSE EJECTING OFF THE HIGH PLAINS COMBINES WITH A NORTHWARD
ADVANCING WARM FRONT MOVING INTO THE REGION. ELEVATION CONVECTION
WAS ALREADY ONGOING ACROSS SOUTH CENTRAL NEBRASKA. BELIEVE THIS
WILL DEVELOP FURTHER EAST THROUGH THE EVENING ALONG THE NEBRASKA
AND KANSAS BORDER REGION...THUS HAVE INCREASED POPS IN THAT
REGION THROUGH THE EVENING. COORDINATED WITH SPC EARLIER THAT THE
SLIGHT RISK MAY NEED TO MOVED JUST SLIGHTLY NORTHWARD TO ACCOUNT
FOR SOME MARGINAL HAIL IN THAT AREA THIS EVENING. AS WE MOVE
TOWARD LATE EVENING AND OVERNIGHT...BELIEVE THAT THERE'S AT LEAST
A CHANCE OF ADDITIONAL ELEVATION CONVECTION FURTHER NORTH UP THE
MISSOURI RIVER...PUSHING SLOWLY EAST THROUGH DAYBREAK THURSDAY.

A FEW LINGERING SHOWERS OR ISOLATED STORMS MAY BE ONGOING EARLY
THURSDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER...BUT MOST
OF EASTERN NEBRASKA MAY ACTUALLY BE DRY. BY MIDDAY THURSDAY...THE
WARM FRONT WILL PROBABLY BE LOCATED ALONG THE NE/KS BORDER REGION
AGAIN...WHILE A COLD FRONT ADVANCES FROM THE NORTHWEST. THE MAIN
SEVERE THREAT WILL BE ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA...BUT GIVEN SHEAR ALONG THE ADVANCING COLD
FRONT...WOULD EXPECT SOME HAIL POTENTIAL THERE AS WELL. PRECIP
CHANCES INCREASE NOTABLY THROUGH THE AFTERNOON THROUGH PEAK
HEATING. THERE STILL REMAINS SOME UNCERTAINTY HOW FAR NORTH THE
WARM FRONT WILL MOVE THOUGH. EVENING THUNDERSTORMS SHOULD CONTINUE
TO PUSH OUT OF HERE THROUGH MIDNIGHT TOMORROW NIGHT.

THEN WE WARM BACK UP FRIDAY AND SATURDAY AS RIDGING ALOFT BUILD
INTO THE AREA WITH DRY CONDITIONS THAT LINGER THROUGH SUNDAY WITH
HIGHS BACK INTO THE LOWER TO MID 80S. ANOTHER WAVE MOVES INTO THE
REGION SUNDAY NIGHT WITH AN ATTACHED COLD FRONT. THIS WILL BRING
ANOTHER CHANCE OF THUNDERSTORMS...AND POSSIBLY SOME LINGERING
SHOWERS ON MONDAY. MORE IMPORTANTLY...IT WILL BRING SHARPLY COOLER
TEMPERATURES AGAIN WITH HIGHS BACK IN THE LOWER TO MIDDLE 60S AND
LOWS IN THE UPPER 30S AND LOWER 40S...BUT DRY CONDITIONS.

DEWALD

AVIATION...18Z TAFS FOR KOMA...KLNK...KOFK

VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST HALF OF THE TAF
PERIOD. THERE IS A CHANCE FOR SOME THUNDERSTORMS TO ROLL THROUGH
SOUTHEAST NEBRASKA TONIGHT...SO INCLUDED CB AT BOTH KOMA AND
KLNK. STRATUS IS THEN EXPECTED TO MOVE IN OVERNIGHT BRINGING MVFR
CEILINGS.

ROURKE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Mar 28, 5:18 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT WED MAR 28 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
518 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY BY LATE THIS EVENING OVER SOUTHEAST
NEBRASKA...AND A CHANCE OF THUNDERSTORMS WILL THEN SPREAD NORTH
ACROSS EASTERN NEBRASKA AND WESTERN IOWA...GENERALLY EAST OF A
LINE FROM WAYNE TO COLUMBUS...AFTER MIDNIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS UNLIKELY...ISOLATED LARGE HAIL UP TO QUARTER
SIZE WILL BE POSSIBLE IN SOUTHEAST NEBRASKA LATE THIS EVENING INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN IOWA THURSDAY
MORNING...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
THURSDAY AFTERNOON A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA AS
A WARM FRONT LIFTS NORTH INTO THE AREA FROM KANSAS. THE
COMBINATION OF THESE TWO FRONTS WILL LIKELY LEAD TO ADDITIONAL
THUNDERSTORM DEVELOPMENT AFTER 2 PM ON THURSDAY. SEVERE WEATHER IN
THE FORM OF LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS FROM AROUND 2 PM THROUGH ABOUT 9 PM.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

BOUSTEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:13 AM CDTSpecial Weather StatementOAXDouglas, Washington47 min
Mar 29, 12:17 AM CDTSpecial Weather StatementOAXGage43 min
Mar 29, 5:47 PM CDTSpecial Weather StatementOAXJohnson43 min
Mar 29, 6:09 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe24 min
Mar 29, 6:23 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe37 min
Mar 29, 6:41 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy49 min
Mar 29, 6:45 PM CDTSevere Thunderstorm WarningOAXNemaha30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.